Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 203, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2002, 2:01 PM MDT for Garden County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 2:01 PM MDT (20:01 UTC)
- Expired
- Aug 24, 2002, 3:00 PM MDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Garden County, NE
The radar
The North Platte radar (KLNX), 170 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 1:15 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
165 WUUS53 KLBF 242001 SVRLBF NEC069-242100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 201 PM MDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 300 PM MDT... * AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 15 MILES WEST OF OSHKOSH...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTH OF OSHKOSH AROUND 235 PM MDT... 7 MILES SOUTHWEST OF LEWELLEN AROUND 300 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING FOR SOUTHWESTERN NEBRASKA. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4147 10269 4122 10276 4124 10206 4142 10208
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:20 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 24, 12:20 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 120 PM CDT SAT AUG 24 2002 CLOUDS HAVE DISSIPATED OVER ALL BU THE SOUTHEAST PART OF THE FORECAST AREA. WILL UPDATE THE FORECAST TO REFLECT FEWER CLOUDS AND WARMER TEMPERATURES. THIS WILL ALSO AFFECT CONVECTION THIS EVENING, BUT THAT WILL BE COVERED BY THE NEW FORECAST CYCLE. SPRINGER AREA FORECAST DISCUSSION 255 AM CDT SAT AUG 24 2002 ...FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THROUGH THE WEEKEND AND TEMPS THROUGH THE FORECAST PERIOD... U/A ANALYSIS AND SAT IMAGERY SHOWING H5 LOW SPINNING OVER EASTERN OREGON...LEAVING HIGH PLAINS WITH H5 RIDGE OVER SOUTHERN PORTION OF DESERT SW. WEAK WAVES IN FLOW WILL CONTINUE TO MOVE TOWARD CWA KEEPING THE THREAT OF TSRA IN FORECAST THROUGH WEEKEND. LATEST WAVE AT 04Z MOVING INTO EASTERN CO...KICKING OFF CONVECTION OVER EASTERN CO AND MAY LEAD TO DEVELOPMENT ACROSS CWA THIS MORNING. MCS OVER NORTH CENTRAL CWA MOVING SE AS PER CORFIDI VECTORS. LEFT EXIT REGION OF SUBTROPICAL JET ALSO AIDING IN ASCENT WHICH IS NOSED INTO THE ROCKIES OF COLORADO. SFC MAP NOT SO WELL DEFINED WITH CONVECTION ONGOING...BUT MAIN FEATUES SEEM TO BE SFC LOW OF SE COLORADO WITH FRONT EXTENDING EASTWARD NEAR THE KS/OK BORDER. INVERTED SFC TROF ALONG LEE OF ROCKIES INTO SE WYOMING...WITH NUMEROUS OUTFLOW BOUNDARIES APPARENT ON 8BIT REF...ALSO COULD BE FOCUS POINTS FOR CONVECTION TODAY. WILL PROBABLY BE DEALING WITH CONVECTION THROUGHOUT THE CWA THROUGH THE NEXT 48 HOURS. AS H25 JET AXIS SLOWLY MIGRATES NORTH...RIDGE IN SW IS ALLOWED TO EXPAND NORTHWARD PUTTING CWA IN NW FLOW AND ALLOWING ENERGY TO CONTINUE TO ROTATE AROUND RIDGE ONTO THE PLAINS. LOOKS LIKE BEST CHANCES WILL BE IN THE WEST AND SW THROUGH TONIGHT...SHIFTING TO NORTHERN AND EASTERN SECTIONS SUNDAY INTO MONDAY. TODAY...WAVE MOVING OUT THE HIGH PLAINS THIS MORNING AND FAVORED JET REGION SHOULD HELP CONVECTION CONTINUE ACROSS WESTERN CWA THIS MORNING...SHIFTING INTO EASTERN SECTIONS THIS AFTERNOON. NO SIGNIFICANT SFC BOUNDARY TO SPEAK OF BUT THERE WILL BE OUTFLOW BOUNDARIES TO CONTEND WITH. LOW LEVEL EAST/SOUTHEAST FLOW WILL KEEP THETA-E RIDGE OVER WESTERN PORTIONS OF CWA...ALSO AIDING IN GOOD VEERING PROFILES/WAA. TEMPS TODAY WILL BE TRICKY WITH CONVECTION AND ASSOC CLOUDINESS. WILL START OUT WITH NEAR 80/80 TO 85 DEGREE RANGE MOST PLACES WHICH IS NEAR GUIDANCE NUMBERS AND PREVIOUS FORECAST. TONIGHT BEST CHANCES SEEM TO BE ASSOC WITH UPSLOPE FLOW INTO HIGH PLAINS ALONG WITH THE THETA-E AXIS AND AREA OF STRONGEST 0-6KM SHEAR. STORMS SHOULD FIRE ACROSS EASTERN CO AND WY AND WITH WESTERLY FLOW ALOFT/CORFIDI VECTORS WILL ACCOUNT FOR A FEW STORMS MAKING IT INTO WESTERN CWA THORUGH THE EVENING HOURS. SHOULD DIE OUT AFTER SUNSET AS MODELS NOT INDICATING A STRONG LOW LVL JET AND LACK OF SFC BOUNDARY. SUNDAY WILL COOL TEMPS SLIGHTLY AS MODELS NOT REALLY SHOWING CYCLOGENESIS ACROSS SOUTH DAKOTA...BUT RATHER JUST A LEE SIDE TROF/DRY LINE. THIS FEATURE WILL MOVE EASTWARD OVER CWA LATE SUNDAY PROVIDING FOCUS FOR TSRA LATE SUNDAY AFTERNOON INTO THE OVERNIGHT HOURS. STRONGER ENERGY ASSOC WITH UPPER LOW OVER NORTHERN PLAINS...WILL HELP PUSH TROF EASTWARD THROUGH CWA SUNDAY NITE. LIFT FROM SHORTWAVE...CONVERGENCE ALONG TROF AND LEFT EXIT QUAD OF UPPER JET WILL KEEP SLGHT POPS SUNDAY NITE. WARM-UP MONDAY INTO TUESDAY AS WEST COAST TROUGH DIGS AND RIDGE BUILDS OVER PLAINS...HOWEVER MODELS DIFFERING ON STRENGTH OF BOTH OF THESE FEATURES WITH AVN STRONGER ON BOTH ACCOUNTS. AS A RESULT WILL NOT MAKE ANY SIGNIFICANT CHANGES TO PREVIOUS FORECAST THROUGH THE EXTENDED. WILL KEEP SLIGHT CHANCES OF TSRA BOTH MONDAY/TUESDAY AFTERNOON AND EVENING. .LBF...NONE. DP
In the hours before
Local storm report, Aug 24, 9:26 AM MDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1026 AM CDT SAT AUG 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 4 ENE GORDON NE 1.00 INCH HAIL
08/23/02 SHERIDAN
TRMSpecial weather statement, Aug 24, 10:10 AM MDT, 3 hours 51 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-242045- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1110 AM CDT SAT AUG 24 2002 ...STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT ACROSS PORTIONS OF WESTERN NEBRASKA... CLEARING SKIES OVER PORTIONS OF THE NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA WILL ENABLE AN ALREADY UNSTABLE ATMOSPHERE TO DESTABILIZE EVEN FURTHER THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE OVER THE OUTLOOK AREA. A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS AREA THIS AFTERNOON AND TONIGHT HELPING TO IGNITE ANOTHER ROUND OF THUNDERSTORMS. THE OUTLOOK AREA IS TO THE WEST OF A LINE FROM MERRIMAN...IN NORTHWEST CHERRY COUNTY...TO NORTH PLATTE. THE PRIMARY THREAT WITH THUNDERSTORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.
Local storm report, Aug 24, 10:25 AM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1125 AM CDT SAT AUG 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM BROWNLEE NE WIND DAMAGE
08/23/02 EASTERN CHERRY MANY TREE LIMBS DOWN UP TO
6 INCHES IN DIAMETER.
TRMLocal storm report, Aug 24, 11:39 AM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1239 PM CDT SAT AUG 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0050 AM MILLS NE WIND DAMAGE
08/23/02 KEYA PAHA SEVERE TREE DAMAGE FROM
MILLS TO NIOBRARA RIVER...
NUMEROUS LARGE LIMBS
DOWN...MATURE TREES BROKEN
OR BLOWN DOWN...SOME ROADS
BLOCKED DUE TO FALLEN
TREES.
JRSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:07 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 53 min |
| Aug 23, 7:49 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 56 min |
| Aug 23, 9:08 PM MDT | Severe Thunderstorm Warning | LBF | Blaine | 37 min |
| Aug 23, 9:58 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Aug 23, 11:22 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 38 min |
| Aug 23, 11:44 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 46 min |
| Aug 24, 12:06 AM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 54 min |
| Aug 24, 12:28 AM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 62 min |
| Aug 24, 1:32 AM MDT | Severe Thunderstorm Warning | LBF | Holt | 43 min |
| Aug 24, 2:12 PM MDT | Tornado Warning | LBF | Deuel, Garden | 33 min |
| Aug 24, 2:45 PM MDT | Tornado Warning | LBF | Deuel | 30 min |
| Aug 24, 3:16 PM MDT | Tornado Warning | LBF | Deuel | 14 min |
| Aug 24, 3:41 PM MDT | Tornado Warning | LBF | Perkins | 49 min |
| Aug 24, 4:09 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 51 min |
| Aug 24, 4:28 PM MDT | Tornado Warning | LBF | Chase | 62 min |
| Aug 24, 5:20 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.